Alert archive / Texas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 41, NWS Lake Charles, LA

May 23, 2007Jefferson County, Orange County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at May 23, 2007, 4:49 PM CDT for Jefferson County, Orange County, Texas. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2007, 4:49 PM CDT (21:49 UTC)
Expired
May 23, 2007, 5:45 PM CDT
In force
56 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

Counties Jefferson County, TX, Orange County, TX

The radar

The Lake Charles radar (KLCH), 82 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 5:11 PM CDTTSTM WND GST 501 N Beaumont, TXMEASURED AT LAMAR UNIVERSITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2007-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1550 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2007-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1550 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 232149
SVRLCH
TXC245-361-232245-
/O.NEW.KLCH.SV.W.0041.070523T2149Z-070523T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
449 PM CDT WED MAY 23 2007

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN JEFFERSON COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...PORT NECHES...NEDERLAND...CENTRAL
  GARDENS...BEAUMONT...
  SOUTHERN ORANGE COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...VIDOR...BRIDGE CITY...

* UNTIL 545 PM CDT

* AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BRIDGE CITY...AND MOVING WEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PORT NECHES BY 455 PM CDT...
  8 MILES SOUTH OF VIDOR BY 500 PM CDT...
  CENTRAL GARDENS AND NEDERLAND BY 515 PM CDT...
  7 MILES SOUTH OF BEAUMONT BY 545 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2986 9419 3001 9376 3017 9384 3007 9428

$$

K. KUYPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:04 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, May 23, 3:04 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
304 PM CDT WED MAY 23 2007

.SYNOPSIS...
A VIRGINIA ANTICYCLONE WILL RIDGE SOUTHWEST TO ACROSS LOUISIANA.
THE AVERAGE POSITION OF ITS ASSOCIATED INSTABILITY AXIS (THE OUTER
PERIPHERY OF THIS ANTICYCLONE) WILL EXTEND THROUGH WEST CENTRAL
LOUISIANA SOUTHWARD INTO THE GULF OF MEXICO.

FURTHER-UP, A MIDTROPOSPHERIC INVERTED TROUGH WILL EXTEND FROM EAST
CENTRAL LOUISIANA TO THE MOUTH OF THE MISSISSIPPI RIVER. THIS SYSTEM
WILL DRIFT WEST AND SOUTH AND SLOWLY WEAKEN.

&&

.DISCUSSION...
FOR TONIGHT, THE RAINS WILL BE COMING TO AN END. THE OVERNIGHT
TEMPERATURES AND HUMIDITIES WILL BE RUNNING SLIGHTLY ABOVE NORMAL.
PATCHY RADIATION-EVAPORATION FOG IS POSSIBLE DURING THE OVERNIGHT
HOURS ESPECIALLY OVER SATURATED GROUND.

FOR TOMORROW, THE CONVECTIVE RAINS ARE EXPECTED TO BE LESS VIGOROUS,
AS MORE STABLE AIR RIDES IN ON EASTERLY WINDS. THE MOST ACTIVE
WEATHER WILL BE ACROSS SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA,
ESPECIALLY NEAR THE INSTABILITY AXIS. THE AFTERNOON TEMPERATURES AND
HUMIDITIES WILL BE RUNNING ABOUT SEASONAL.

&&

.AVIATION...
GULF STRATUS AND PATCHY FOG ARE POSSIBLE DURING THE OVERNIGHT HOURS.
SHOWERS AND THUNDERSTORMS WILL BE LESS VIGOROUS ON THURSDAY.

&&

.MARINE...
THE ACTUAL TIDES ARE EXPECTED TO RUN AT OR ABOUT 1/2 FOOT ABOVE THE
PREDICTED TIDES FOR THE NEXT FEW DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  70  83  68  83 /  20  50  20  20
KBPT  72  83  70  82 /  20  50  20  20
KAEX  66  84  64  84 /  10  30  20  20
KLFT  68  83  67  84 /  10  40  20  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 23, 5:50 AM CDT, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
550 AM CDT WED MAY 23 2007

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-241100-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
550 AM CDT WED MAY 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
AREA TODAY. SOME STORMS MAY PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND LOCALLY HEAVY RAINFALL...BUT NO ORGANIZED SEVERE
WEATHER IS ANTICIPATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ABOVE NORMAL THUNDERSTORM CHANCES WILL CONTINUE ON THURSDAY...BEFORE
DRIER AIR BEGINS TO FILTER INTO THE REGION ON FRIDAY AND LINGER
INTO THE WEEKEND.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED.

13

In the hours before

Local storm report, May 23, 11:26 AM CDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1126 AM CDT WED MAY 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 AM     HAIL             1 E ST. MARTINVILLE     30.12N 91.81W
05/23/2007  M1.00 INCH       ST. MARTIN         LA   PUBLIC

&&

MOGGED
Local storm report, May 23, 11:36 AM CDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1136 AM CDT WED MAY 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     MARINE TSTM WIND 27 SW BURNS POINT       29.33N 91.88W
05/23/2007  M40 MPH          GMZ455             LA   PUBLIC

            OCCURRED ON PLATFORM IN SOUTH MARSH ISLAND BLOCK 236.
            RELAYED BY PLATFORM IN SOUTH MARSH ISLAND BLOCK 239

&&

MOGGED
Local storm report, May 23, 12:20 PM CDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1220 PM CDT WED MAY 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1219 PM     HAIL             KAPLAN                  30.00N 92.28W
05/23/2007  M0.88 INCH       VERMILION          LA   LAW ENFORCEMENT

&&

MOGGED

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 4:18 PM CDTSevere Thunderstorm WarningLCHOrange27 min

Nearby

Severe Thunderstorm Warnings in Texas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.